Norco Side-Effects: What They Look Like & What To Do If Addicted to A Norco
December 20, 2021
December 20, 2021
For many years the United States has been struggling with an epidemic that is affecting the lives and health of millions of its citizens. Each year this epidemic tightens its strangling grip, becoming responsible for destroying the lives of not only the individuals directly affected, but their close friends and families as well. This epidemic is the American opioid crisis, and one of the most frequently abused and dangerous opioids is the common prescription painkiller, Norco.
Norco is a brand-name formulation of hydrocodone and acetaminophen and is often prescribed to individuals recovering from serious surgery or who have chronic, severe pain that cannot be easily managed by other means. It is taken in pill form and is considered a synthetic opioid, which means while it mimics natural compounds derived directly from the opium poppy, it is created entirely in a laboratory. Other popular brand names for similar formulations include Vicodin & Lortab.
The opioid component of Norco is hydrocodone which is categorized as a Schedule II substance on the scale created by the Drug Enforcement Agency of the US. Schedule II substances are recognized as having legitimate medical use and value, while also acknowledging that they have an incredibly high potential for dependence, abuse. Even in light of the level of addictiveness, it continues to remain one of the most popular and widely prescribed by doctors and other health care professionals.
Since Norco is a legitimately prescribed opioid medication, the side effects are often considered relatively minor or manageable, though there will always be the potential for serious or severe side effects. Some of these side effects can be incredibly uncomfortable, and borderline painful, particularly with heavier use or higher dosages.
Common Norco Side Effects
One of the most common side effects for those taking Norco in any dosage is nausea. Nausea is often widely experienced by those taking Norco, and it may worsen to include vomiting. Since opioids are a depressant, they slow down or depress many of the body’s systems, including digestion and intestinal movement.
This slower movement of food through the digestive system, as well as Norco’s tendency to increase non propulsive contractions, results in a common condition of constipation. Another of the Norco side effects that are experienced frequently is that food stays in the body longer, reducing the chemical signals from the body that lead to the expulsion of waste.
Additional Norco side effects include dry-mouth for most users, as well as a sensation of general itchiness. There is a strong possibility that Norco will cause some degree of swelling in the hands or feet, as well as overall muscle pain or achiness. Some users may even experience what would be described as common cold symptoms, such as sore throat, sneezing, and congestion.
The depressant nature of opioids leads many people who use Norco to feel drowsiness or general fatigue, and in rare cases that drowsiness can be very severe, leading to dangerous or deadly situations. While it is known for causing drowsiness, it is also commonly the cause of insomnia or other difficulty sleeping that occurs in its users.
There are also many Norco side effects that are far less common, including:
Norco, like all opioids, causes respiratory depression which can complicate many existing medical conditions or illnesses. The shallow or weak breathing that can result from Norco use can be extremely dangerous, even potentially deadly, for those living with asthma or other respiratory issues. The danger of respiratory depression becomes greater with higher doses.
At high initial doses, a potentially deadly overdose situation can be created. This intense depression of the respiratory system can even result in the user entering a comatose state, eventually leading to the wasting and muscular deterioration of the overdosed individual. This muscular breakdown can even lead to kidney and heart failure, and eventual death.
Short Term Side Effects
Many of the short-term side effects of Norco are due to how the drug acts on the body, by seeking out and binding to specific opioid receptors in the brain. This is a very potent way to relieve pain since it produces a very strong dopamine response, but it is also abused with the objective of feeling effects of intense calm and even euphoria. This also causes some significant withdrawal side effects.
Long Term Side Effects
The long-term Norco side effects are due to the constant slowing and depression of the respiratory system. Many long-term Norco users find they are more susceptible to pneumonia. There are also potential long-term effects of the intense slowing of the intestinal movement, including potentially leading to bowel disorders.
Additional long-term effects include liver damage and failure, and severe damage to the renal system. In some cases, this can lead to kidney failure as well. This is due to the addition of acetaminophen in the Norco formula and can result in a lifetime of dialysis treatments.
The withdrawals from Norco will be very uncomfortable and even painful but unlike many other drugs and even some other opioids, they will usually not be life-threatening. The physical withdrawal side effects will usually be gone in about 2 weeks.
The first symptoms felt will often resemble the common cold, such as fever, sweating, chills, runny nose, and congestion. These will advance and intensify, eventually including stomach ache, vomiting, uncontrollable sweating, diarrhea, and tremors.
Most users will experience a surge of psychological symptoms over the first week, often peaking in intensity after 3-5 days, and then subsiding. These will usually include feelings of intense anxiety and even panic, confusion, mood swings, and emotional instability that can result in severe irritability or even aggression.
The end of the first week of the detox process should see most of the physical and psychological withdrawal symptoms become greatly reduced or taper off entirely. Heavy users may experience a period of depression and cravings that lasts for months after the rest of the symptoms vanish, this is known as post-acute withdrawal syndrome.
When someone is potentially living with an addiction to Norco, they will often display a mixture of behavioral, physical, and even psychological changes. Because the drug is so potent, it is relatively rare to find out someone is an addict that is able to hide the symptoms of dependence.
The Diagnostic and Statistical Manual of Mental Disorders fifth edition outlines the criteria that must be met to be diagnosed as living with substance abuse disorder, but they are also helpful as general guidelines to recognizing Norco addiction in general. Most often, someone can be addicted to Norco if they display two or more of the following criteria:
Physical signs that someone may be experiencing difficulties with Norco will resemble other opioids, and will usually cause the user to appear drowsy, drunk, or otherwise suffering from reduced capacities. Pupils will be heavily constricted and will usually not be very responsive, and the user will also show a large degree of reduced coordination and physical weakness
Behavioral signs of addiction are usually centered around taking Norco or trying to obtain more. The preoccupation with obtaining more Norco will often include doctor shopping, asking friends to try to obtain prescriptions, and even stealing the Norco from those close to them who may have legitimate prescriptions.
While the psychological symptoms may not be as obvious, they can be very revealing. Norco users will often be very calm and euphoric while under the influence, but this will be short-lived. Those who have been using for longer periods may display signs of emotional instability.
If you or someone close to you may be experiencing the side effects of a Norco addiction, it is important to work with experienced addiction professionals to make the detox process as comfortable and successful as possible. Reach out today to speak confidentially with an addiction specialist and begin planning a future of health and recovery. The road to recovery doesn’t have to be walked alone, help is available.